A drug allergy is the immune system’s reaction to a medication, which can happen with any medication. Hives, rash, or fever are common symptoms, as is anaphylaxis in extreme cases. It differs from side effects or medication toxicity, which can have catastrophic implications. Need help finding out if you have a drug allergy? The duluth ga allergy and asthma specialists can help out.
What are the symptoms of a drug allergy?
Serious drug allergy symptoms, such as skin rash, hives, fever, swelling, shortness of breath, asthma, and anaphylaxis, a severe reaction affecting multiple body systems, might appear within an hour or even later. Airway constriction, nausea, vomiting, dizziness, low blood pressure, seizures, or loss of consciousness are all symptoms of anaphylaxis, which requires rapid medical intervention.
Less common drug allergic reactions include serum sickness, drug-induced anemia, DRESS syndrome, and kidney inflammation, which might occur days or weeks after drug exposure. Symptoms include fever, joint pain, and rash, as well as weariness, irregular heartbeats, edema, and other issues. Seek emergency medical attention if severe reactions or anaphylaxis are suspected. Consult a healthcare provider right away if you have milder symptoms.
What are the common causes?
When your immune system incorrectly perceives a substance as hazardous, it produces particular antibodies that cause an immunological response upon subsequent exposures. This reaction is generated by antibodies flagging the medicine, resulting in allergic symptoms. Even minute levels of medication in the food supply can cause antibody formation in some situations. Furthermore, certain medications can connect directly to immune cells, producing substances that induce allergic reactions when first used.
Which drugs are associated with drug allergies?
Antibiotics such as penicillin, pain medicines such as aspirin and ibuprofen, chemotherapy drugs, and autoimmune disease therapies are all commonly associated with allergies. Nonallergic hypersensitivity reactions, which are similar to allergies, can be produced by medications such as aspirin, radiocontrast dyes, opiates, and local anesthetics, but these reactions do not involve the immune system.
Are there any risks?
A history of allergies, a personal/family history of drug allergy, increasing drug exposure, and particular conditions are all risk factors for drug allergies. To ensure effective emergency treatment, discontinue the problematic drug, notify healthcare providers, and wear a medical alert bracelet.
Consult your healthcare provider if you suspect a drug-related problem, providing complete information about your symptoms, timing, new and regular prescriptions, supplements, and any previous drug reactions. Photographs of any obvious conditions can be useful.